Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Salt Lake City, UT

August 5, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 5, 2013, 12:57 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 12:57 PM MDT (18:57 UTC)
Expired
Aug 5, 2013, 4:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS55 KSLC 051857
FFWSLC
UTC055-052200-
/O.NEW.KSLC.FF.W.0046.130805T1857Z-130805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1257 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   HEAVY RAIN FROM A THUNDERSTORM OVER CAPITOL REEF       
  NATIONAL PARK...SPECIFICALLY THE CAPITOL GORGE AND GRAND WASH      
  AREAS.

* RADAR ESTIMATES OF .50 TO .75 INCHES OF RAIN HAS FALLEN OVER THE   
  HEADWATERS OF CAPITOL GORGE AND GRAND WASH. THIS RAINFALL IS       
  EXPECTED TO CREATE FLASH FLOODING IN THESE AREAS THROUGH 4PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3823 11127 3827 11114 3828 11109 3818 11110
      3816 11113 3816 11125

$$

MERRILL
2 follow-up statements
268 
WGUS75 KSLC 051948
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
148 PM MDT MON AUG 5 2013

UTC055-052200-
/O.CON.KSLC.FF.W.0046.000000T0000Z-130805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
148 PM MDT MON AUG 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...SPECIFICALLY CAPITOL GORGE IN CAPITOL REEF 
NATIONAL PARK...

AT 142 PM MDT...RANGERS IN CAPITOL REEF NATIONAL PARK CONFIRMED 
FLASH FLOODING IN THE CAPITOL GORGE AREA. NATIONAL WEATHER SERVICE 
DOPPLER RADAR ESTIMATES OF .50 TO .75 INCHES OF RAIN FELL OVER THIS 
AREA FROM AN EARLIER THUNDERSTORMS. THIS STORM HAS SINCE DISSIPATED 
BUT FLASH FLOODING IS ONGOING AND EXPECTED TO CONTINUE THROUGH 4PM 
MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3823 11127 3827 11114 3828 11109 3818 11110
      3816 11113 3816 11125

$$

MERRILL
837 
WGUS75 KSLC 052155
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT MON AUG 5 2013

UTC055-052202-
/O.EXP.KSLC.FF.W.0046.000000T0000Z-130805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
355 PM MDT MON AUG 5 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR SOUTH 
CENTRAL WAYNE COUNTY...SPECIFICALLY CAPITOL GORGE IN CAPITOL REEF 
NATIONAL PARK...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT FLOODING HAS
ENDED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3823 11127 3827 11114 3828 11109 3818 11110
      3816 11113 3816 11125

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:02 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 10:02 AM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 AM MDT MON AUG 5 2013

.SYNOPSIS...MOSITURE SPREADING NORTHWARD WILL REMAIN ACROSS THE
REGION THROUGH THE FIRST HALF OF THE WEEK. A DRIER SOUTHWESTERLY
FLOW WILL FOLLOW FOR THE LATTER PORTION OF THE WEEK.

&&

.DISCUSSION...THE FORECAST AREA REMAINS OVER WEST TO SOUTHWEST
FLOW THIS MORNING ON THE BACK SIDE OF A RIDGE OF HIGH PRESSURE.
SHORTWAVE ENERGY EMBEDDED IN THE RIDGE IS PRODUCING A BIT OF CLOUD
COVER OVER THE WEST DESERTS AND A BIT OF CUMULUS IS STARTING TO
DEVELOP OVER THE HIGHER TERRAIN OF SOUTHERN UTAH. PWS CONTINUE TO
BE ELEVATED OVER SOUTHEAST UTAH...WHERE PWS ARE AROUND AN INCH
COMPARED TO 0.6 TO 0.7 INCH OVER MUCH OF THE REST OF THE STATE.
WITH THAT IN MIND...DEWPOINTS RANGE FROM THE MID 30S F OVER
NORTHWEST UTAH TO NEAR 50F OVER EASTERN UTAH...SO MUCH OF THIS
MOISTURE LOOKS TO BE IN THE MID LEVELS. ADDITIONAL WEAK
SHORTWAVES MOVING THROUGH THE FLOW TODAY WILL PROVIDE A BIT MORE
INSTABILITY THAN PREVIOUS DAYS BUT BEST CONVECTION WILL BE WITH
THE BEST MOISTURE OVER EASTERN UTAH.

MODELS CONTINUE TO BE SLOWER WITH THE PROGRESSION OF AN UPCOMING
BETTER DEFINED SHORTWAVE. THEY NOW SHOW THIS SYSTEM MOVING UP
TUESDAY THROUGH WEDNESDAY...MUCH BETTER DEFINED IN THE 12Z GFS
THAN THE 00Z EC. THIS WOULD PROVIDE AN ADDITIONAL INCREASE IN
MOISTURE OVER SOUTHEAST UTAH ALONG WITH SOME GOOD
INSTABILITY...BUT CLOUD COVER IN ASSOCIATION WITH THE WAY MAY BE A
LIMITING FACTOR. DRIER AIR STILL LOOKS TO MOVE IN BEHIND THIS
SYSTEM...NOW BEGINNING THURSDAY INSTEAD OF WEDNESDAY.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL INTO THE EARLY AFTERNOON BEFORE SHIFTING TO THE NORTHWEST
BETWEEN 19-21Z. THERE IS A 20 PERCENT CHANCE THAT ISOLATED
THUNDERSTORMS OVER THE NEARBY HIGHER TERRAIN AFTER 20Z COULD CAUSE
GUSTY OUTFLOW WINDS TO IMPACT THE TERMINAL.

&&

.FIRE WEATHER...MID-LEVEL MOISTURE HAS MOVED A LITTLE FARTHER NORTH
OVER WEST CENTRAL UTAH OVERNIGHT BUT ITS TIME WILL BE SHORT LIVED AS
A NORTHWESTERLY FLOW WILL DEVELOP TUESDAY AND SHUNT THE MOISTURE
EASTWARD. NOTHING MORE THAN ISOLATED SHOWERS OR THUNDERSTORMS
EXPECTED IN THE WEST CENTRAL AND SOUTHWEST THROUGH TUESDAY WHILE
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
AND EASTERN VALLEYS. DRYING WILL TAKE PLACE OVER EASTERN AND
SOUTHERN AREAS AFTER WEDNESDAY. A DRY SOUTHWEST FLOW WILL PREVAIL
OVER ALL AREAS FOR THE END OF THE WEEK WITH POSSIBLE BREEZY
CONDITIONS DEVELOPING FRIDAY AND SATURDAY OVER THE WESTERN VALLEYS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WEATHER...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 2:45 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT MON AUG 5 2013

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL RESIDE ACROSS THE REGION BRINGING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS. ISOLATED HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LOCALIZED FLASH FLOODING THREAT WILL CONTINUE THROUGH MID
WEEK. THEREAFTER A MUCH DRIER AIRMASS WILL ENTER THE REGION WHICH
MAY COMBINE WITH GUSTY SOUTH WINDS AT TIMES TO PRODUCE LOCALLY
CRITICAL FIRE WEATHER CONDITIONS AT THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:22 PM MDTRed Flag WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.